Texas, 2004Flash Flooding in Texas, October 2, 2004
October 2, 2004 · NWS EWX · 5 events in 5 counties and zones
5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 2, 3:24 AM CST, 5 hours 6 minutes earlier.
Area forecast discussion, Oct 2, 3:24 AM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
422 AM CDT SAT OCT 2 2004
.UPDATE...
QUICK UPDATE TO INCREASE POPS TO 70 PERCENT FOR SOME OF OUR E-SE
COUNTIES AND ADD LOCALLY HEAVY RAINFALL MENTION. ALSO INCREASED QPF
FOR THIS MORNING.
&&
.PREV DISCUSSION...
APPROACHING COLD FRONT CURRENTLY ORIENTED ALONG A LINE FROM DALLAS
TO BROWNWOOD TO FORT STOCKTON. CONVECTION BEING FORCED BY THE
FRONT AND ALONG OUTFLOW BOUNDARIES AHEAD OF THE FRONT FROM EARLIER
THUNDERSTORMS. SOME PULSE-TYPE SEVERE OVERNIGHT IN CENTRAL TX...BUT
MAIN THREAT FROM THESE STORMS IS LOCALLY HEAVY RAINFALL. RAIN
CHANCES WILL BE HIGHEST THIS MORNING ACROSS THE NE THIRD OF CWA
EWX AND WILL SHIFT SOUTH WITH THE FRONT TODAY. TEMPS WILL GENERALLY
BE 5 DEGREES BELOW NORMAL BEHIND THE FRONT TONIGHT THROUGH MONDAY.
LOW-TO-NO POPS TONIGHT THROUGH MONDAY NIGHT WITH A RIDGE ALOFT AND
HIGH PRESSURE AT THE SURFACE.
THE UPPER PATTERN IS FORECAST TO UNDERGO CHANGES LATE MONDAY INTO
TUESDAY...WITH THE UPPER RIDGE OVER SOUTH TX AND THE GULF BREAKING-
DOWN AND AN UPPER TROUGH DEEPENING AND APPROACHING SLOWLY FROM THE
WEST. AT THE SAME TIME...A SURGE OF TROPICAL MOISTURE IS EXPECTED
TO MOVE NORTH INTO TX. BOTH THE ECMWF AND GFS SOLUTIONS SHOW
THIS PATTERN EVOLVING AROUND MID-WEEK AND HAVE SHOWN GOOD RUN-TO-RUN
CONSISTENCY. ASSUMING THESE MODELS VERIFY...WE MAY BE HEADED INTO A
HEAVY RAIN EVENT MID TO LATE NEXT WEEK. AT THIS TIME...WILL INCREASE
POPS TO 30 PERCENT AND MENTION A CHANCE FOR THUNDERSTORMS FROM
TUESDAY THROUGH FRIDAY. CURRENT THINKING IS THAT POPS FOR MID TO
LATE NEXT WEEK WILL SLOWLY TREND UP WITH EACH MODEL CYCLE AS
CONFIDENCE INCREASES FROM MORE MODEL RUN CONSISTENCY.
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
11/03
Hazardous weather outlook, Oct 2, 4:49 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 AM CDT SAT OCT 2 2004
TXZ171>173-183>194-202>209-217>225-228-031100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
549 AM CDT SAT OCT 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK COLD FRONT ARE
EXPECTED ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS
MORNING...TAPERING OFF IN THE NORTH THIS AFTERNOON. RAINFALL RATES
OF GENERALLY OF THREE QUARTERS TO 2 INCHES PER HOUR MAY PRODUCE SOME
LOCAL FLASH FLOODING. HOWEVER...FLOODING WILL BE TOO SPOTTY TO
WARRANT A FLASH FLOOD WATCH. SOME OF THE THUNDERSTORMS WILL GENERATE
HIGH RATES OF LIGHTNING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Oct 2, 6:35 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
735 AM CDT SAT OCT 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0731 AM FLASH FLOOD NEW BRAUNFELS 29.70N 98.12W
10/02/2004 COMAL TX LAW ENFORCEMENT
WATER OVER ROADS...FM 2673...FM 3009 AT HWY 46...I-35 S
NEAR HWY 46...HWY 46 NEAR MITCHELL RD.
&&
CALocal storm report, Oct 2, 6:51 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
751 AM CDT SAT OCT 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0731 AM FLASH FLOOD GIDDINGS 30.18N 96.93W
10/02/2004 LEE TX LAW ENFORCEMENT
WATER OVER FM 141.
&&
CALocal storm report, Oct 2, 7:02 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
802 AM CDT SAT OCT 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0759 AM FLASH FLOOD AUSTIN 30.31N 97.75W
10/02/2004 TRAVIS TX BROADCAST MEDIA
EAST LANE OF I-35 EAST FRONTAGE RD AT THE 2900 BLK UNDER
WATER.
&&
CALocal storm report, Oct 2, 7:04 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
804 AM CDT SAT OCT 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0531 AM FLASH FLOOD AUSTIN 30.31N 97.75W
10/02/2004 TRAVIS TX BROADCAST MEDIA
EAST LANE OF I-35 EAST FRONTAGE RD AT THE 2900 BLK UNDER
WATER.
0731 AM FLASH FLOOD NEW BRAUNFELS 29.70N 98.12W
10/02/2004 COMAL TX LAW ENFORCEMENT
WATER OVER ROADS...FM 2673...FM 3009 AT HWY 46...I-35 S
NEAR HWY 46...HWY 46 NEAR MITCHELL RD.
0731 AM FLASH FLOOD GIDDINGS 30.18N 96.93W
10/02/2004 LEE TX LAW ENFORCEMENT
WATER OVER FM 141.
&&
CAFlash Flood, Fayette
- When
- October 2, 8:30 AM CST to 11:30 AM CST
- Where
- Fayette County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.877, -96.920 (the zone’s center; the record gives no point)
Between 1 and 2 inches of rain fell during the morning over Fayette County, with up to 6 inches in the Ledbetter area. Flash flooding closed SH237 and FM1291 through most of the morning.
Flash Flood, Gonzales
- When
- October 2, 8:30 AM CST to 12:00 PM CST
- Where
- Gonzales County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.457, -97.492 (the zone’s center; the record gives no point)
The showers and thunderstorms moved into Gonzales County near 0630CST, dropping a general 1 inch rain over the southwest half of the county and between 1 and 2 inches over the northeast half. Highest totals were 4 inches just south of Waelder. The resulting flash flooding closed SH97 and FM532 through the remainder of the morning.
Flash Flood, Bastrop
- When
- October 2, 9:00 AM CST to 12:00 PM CST
- Where
- Bastrop County, Bastrop
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.104, -97.312 (the zone’s center; the record gives no point)
Between 1 and 2 inches of rain fell between Bastrop and Cedar Creek during the morning, with some areas receiving over 3 inches. Flash flooding developed quickly and closed FM812 through the rest of the morning.
Flash Flood, Caldwell
- When
- October 2, 9:00 AM CST to 12:00 PM CST
- Where
- Caldwell County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.837, -97.620 (the zone’s center; the record gives no point)
Showers and thunderstorms spread into Caldwell County from Guadalupe County, bringing a general 1 inch rain to the county. The highest amounts were between 2 and 3 inches in the stretch from Lockhart to Maxwell. Several rural roads were under water through the morning, including SH140.
Flash Flood, Lavaca
- When
- October 2, 9:00 AM CST to 12:00 PM CST
- Where
- Lavaca County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.384, -96.930 (the zone’s center; the record gives no point)
The storms from Fayette and Gonzales Counties drifted into the northern part of Lavaca County near 0700 CST. They left an inch of rain across the north half of the county, with up to 4 inches near Moulton. FM532 was reported closed due to flash flooding through much of the morning.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in New York, October 2, 2004$15,000 · F0 · 1 event
- Flash Flooding in Texas, October 2, 20049 events
- Damaging Wind in Mississippi, October 2, 20041 injured · $10,000 · 60 kt wind · 1 event
- Flash Flood and Hail in Texas, October 2, 20040.88 in hail · 2 events
- Marine Thunderstorm Winds in Lake Superior, October 2, 20042 events
- Marine Thunderstorm Winds in Lake Michigan, October 2, 20042 events
- Flood in Texas, October 2, 20041 event
- Flood in Texas, October 2, 20041 event
- Waterspout in South Atlantic Coastal Waters, October 2, 20041 event
- Damaging Wind in New York, October 2, 2004$10,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, October 2, 2004$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424632, 5424633, 5424634, 5424635, 5424636.